Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 25, 2024, 3:56 PM MDT for Washington County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2024, 3:56 PM MDT (21:56 UTC)
- Expired
- Apr 25, 2024, 4:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Washington County, CO
The radar
The Denver radar (KFTG), 117 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 1:53 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:09 PM MDT, 47 minutes earlier. Its key messages:
- Ongoing severe threat across northeast Colorado will continue for a couple hours this afternoon, with a hail and tornado threat. Less organized rain showers occasional showers and an isolated thunderstorm or two across the mountains and metro
- Red Flag conditions continue across portions of Elbert and Lincoln county this evening
- Cooler on Friday, with scattered showers continuing.
- Significant snowfall likely (70-80% chance) in the mountains Friday night through Saturday night, widespread rain showers over the plains
- Warmer and drier early next week
Area forecast discussion, Apr 25, 3:09 PM MDT, 47 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 309 PM MDT Thu Apr 25 2024 .KEY MESSAGES... - Ongoing severe threat across northeast Colorado will continue for a couple hours this afternoon, with a hail and tornado threat. Less organized rain showers occasional showers and an isolated thunderstorm or two across the mountains and metro - Red Flag conditions continue across portions of Elbert and Lincoln county this evening - Cooler on Friday, with scattered showers continuing. - Significant snowfall likely (70-80% chance) in the mountains Friday night through Saturday night, widespread rain showers over the plains - Warmer and drier early next week && .SHORT TERM /Through Friday/... Issued at 233 PM MDT Thu Apr 25 2024 Satellite shows a potent/negatively tilted trough axis centered near the Four Corners region. This trough is expected to continue to deepen as it ejects into the central plains later this evening. Meanwhile... a few thunderstorms have developed in Washington county in the last hour or so. The edge of our CWA is also roughly the edge of the favorable environment for severe weather. This threat should continue through the next few hours before shifting east into Nebraska/Kansas. Further west, some weak showers have developed across the high country and foothills, though this activity has remained fairly weak so far. This should gradually become a bit more organized this evening as the trough axis pivots across the state. There's still some uncertainty if Denver/I-25 corridor get into any showers/storms later this evening, with CAMs offering many solutions but zero answers. At least some scattered showers will continue overnight in the wake of the trough, especially across the mountains. Some light mountain snow is also expected with a couple inches of slushy accumulation possible above 10000ft. Friday will be a bit of a transition day in between systems, as the first trough axis cuts off and stalls over the central Plains/Midwest, while another trough approaches from the west. Cool northwesterly flow on the back of the initial trough will keep temperatures cooler and breezy across the plains. With moisture increasing again in advance of the second trough, there should be a gradual increase in showers later in the afternoon yet again. Still this won't compare to the rain and snow coming this weekend... which you can read more about below. && .LONG TERM /Friday night through Thursday/... Issued at 233 PM MDT Thu Apr 25 2024 Much cooler and wetter weather is expected over the weekend as a closed upper low tracks from the Four Corners Region across Southern and Central Colorado. Snowfall rates should increase in the mountains during Friday evening as QG ascent and moisture increase ahead of the upper low. Precipitation should also increase across the plains as upslope flow develops behind the passage of a weak cold front. The heaviest precipitation Friday night should be focused from the Continental Divide eastward across the foothills and Front Range Urban Corridor. Models are suggesting enough convective instability during the evening to produce a few thunderstorms leading to higher precipitation rates. There may be a lull in the precipitation during the early morning hours with precipitation ramping back up again by sunrise as the flow around the mid and upper level low results in increasing moisture and easterly upslope flow along and east of the mountains. Widespread precipitation is expected to continue across most of the forecast area through the Saturday evening as the upper low slowly drifts east to northeast across the state. Models are showing 2 to 3 inches of QPF from the Front Range Mountains eastward across the Front Range Urban Corridor and Palmer Divide with lesser amounts further east across the plains. The mountains should see snow amounts from 6 inches to possibly over 2 feet with the heaviest amounts over the Front Range Mountains above 10,000 feet. Therefore, have issued a Winter Storm Watch for these areas effective Friday evening through late Saturday night. There is also the potential for a few inches of snow across the higher portions of the Palmer Divide as well. Precipitation should decrease across Northeastern Colorado on Sunday with some gusty winds to 30 mph as the upper low moves into the Northern Great Plains States. Across the high country, periods of snow showers should continue due a moist westerly flow aloft. Warmer and drier weather is expected Monday through Wednesday due to some weak ridging aloft. However, scattered (25%- 40%) snow showers will still be possible each day over the higher mountains. && .AVIATION /18Z TAFS through 18Z Friday/... Issued at 254 PM MDT Thu Apr 25 2024 Difficult aviation forecast. Ongoing weak showers are producing gusty outflow, and this could continue through the evening hours across the Denver metro. Cloud bases will briefly drop with some of these showers as well. The predominant flow will be east/northeasterly through the afternoon, with a shift to north/northwesterly flow later this evening. Scattered showers will remain possible through the overnight period. Can't rule out a brief period of TSRA but wasn't confident enough to include in the TAFs. Afternoon showers are possible again on Friday, with similar hazards of briefly lower cigs and gusty winds. && .FIRE WEATHER... Issued at 233 PM MDT Thu Apr 25 2024 Moisture has been slow to mix out along and south of I-70 this afternoon, but recent trends over the past couple of hours suggest that rapid drying is ongoing. Some unofficial stations across southern Lincoln county have approached RFW criteria in the past hour, and this is expected to be the case across the current Red Flag Warning area through mid/late afternoon. Will keep the current highlight in place. Cooler weather is expected on Friday. Despite increasing northwesterly winds, RH values should remain high enough to avoid critical fire weather conditions. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Friday evening through late Saturday night for COZ033-034. Red Flag Warning until 8 PM MDT this evening for COZ246-247. && SHORT TERM...Hiris LONG TERM...JK AVIATION...Hiris FIRE WEATHER...Hiris
Hazardous weather outlook, Apr 25, 10:26 AM MDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1026 AM MDT Thu Apr 25 2024 COZ030>051-261630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1026 AM MDT Thu Apr 25 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A couple severe thunderstorms will be possible over the northeast plains late this afternoon through the evening. The main risk is along and east of a line from Sterling to Akron, although there is some risk as far west as Fort Morgan and eastern Weld County. The main threat is large hail, but an isolated tornado or two is also possible. Scattered rain showers and isolated thunderstorms can be expected along the I-25 Corridor this later this afternoon into tonight, while snow showers become more widespread in the mountains. 2 to 5 inches of snow can be expected in the mountains by Friday morning, with some slushy or snow covered roads mainly over the higher mountain passes tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday It will be cool and unsettled through Sunday, as precipitation is expected to become widespread across northeast Colorado. There is potential for moderate to heavy snow in the mountains, heaviest late Friday night through midday Sunday. Travel into the high country will likely be difficult, so be prepared to hazardous travel this weekend. Across the plains, widespread rain showers with some embedded thunderstorm can be expected on Saturday. Drier and warmer weather will return early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required over the northeast plains after 2 pm this afternoon.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 2:47 AM MDT | Red Flag Warning | BOU | Elbert, Lincoln | 17 hr |
| Apr 25, 1:51 PM MDT | Winter Storm Watch | BOU | Boulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more | 24 hr |
| Apr 25, 2:54 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 51 min |
| Apr 25, 3:27 PM MDT | Tornado Warning | BOU | Washington | 18 min |
| Apr 25, 4:16 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 29 min |
| Apr 25, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 31 min |
| Apr 25, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 29 min |
| Apr 25, 5:30 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.